North Dakota, 2010

Tornado and Damaging Wind in North Dakota, June 26, 2010

June 26, 2010 · NWS FGF · 3 events in 1 county or zone

Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks. In this area, temperatures quickly climbed into the lower 80s with dew points around 70. By late afternoon, thunderstorms fired around the Grafton area and moved slowly east-southeast into the early evening, finally ending in northern Polk County by sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 26, 1:55 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT JUN 26 2010

.SHORT TERM...
PCPN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE
NEXT COUPLE OF DAYS. MODELS SEEM TO BE IN FAIR AGREEMENT ON PCPN
PLACEMENT OVERNIGHT SO WILL USE A MODEL BLEND.

TONIGHT...MOST OF THE FA HAS BEEN UNDER THE CLOUDS SO FAR TODAY.
THIS HAS HELPED TO HOLD DOWN TEMPS IN THE 70 TO 75 DEGREE RANGE SO
FAR IN THE EAST AND SOUTH. THERE HAS BEEN A LITTLE CLEARING ACROSS
PORTIONS OF CENTRAL ND AND ALSO TOWARD KDVL AND KGFK AT TIMES.
THEREFORE TEMPS IN THIS AREA HAVE CLIMBED TO THE UPPER 70S AND
LOWER 80S. SFC DEW POINTS HAVE BEEN HIGH ALL DAY AND PRECIPITABLE
WATER VALUES HAVE BEEN ABOVE 1.25 INCHES. INSTABILITY IN THE
WARMER AREAS IS ALREADY WELL ESTABLISHED WITH CAPE VALUES ABOVE
2000J/KG. LOOKING FOR A KICKER AGAIN OR AN AREA TO WATCH FOR
DEVELOPMENT. SPC HAS JUST ISSUED A MESOSCALE DISCUSSION FOR OUR
NORTHWEST AND WEST CENTRAL FA WITH COMMENTS ABOUT HOW THE
CLOUDS/COOLER AIR IN THE SOUTH MAY RESTRICT ANY SEVERE POTENTIAL
THERE. SFC FEATURES REMAIN PRETTY WEAK AND HARD TO PICK OUT...BUT
SPC MESOSCALE DISCUSSION MENTIONS A WEAK CONVERGENCE LINE NEAR
KDVL AND ANOTHER BOUNDARY OVER NORTHWEST ND WHICH COULD HELP
INITIATE STORMS. THE LATE AFTERNOON AND EARLY EVENING LOOK ACTIVE
WITH QUITE A BIT OF SHOWER/TSTM ACTIVITY FOR ALL AREAS. HOW MUCH
IF ANY SEVERE WEATHER OCCURS IS ALWAYS A TOUGH ONE...ALTHOUGH SPC
DEPICTION OF THE WARMER AREA LOOKS GOOD FOR NOW. MAY START WITH
THAT FOR MENTIONING ANY SEVERE STORMS AND SEE HOW THINGS PROGRESS.
ALL MODELS SEEM TO SHOW THE CONVECTIVE ACTIVITY SLIDING INTO OUR
MN FA LATER TONIGHT AS THE FRONTAL BOUNDARIES ALSO SLIDE EAST.
THERE WAS A GOOD DEAL OF FOG AROUND THIS MORNING...BUT DO NOT
ANTICIPATE THE SAME TONIGHT WITH WINDS TURNING NORTHWEST AND
STAYING UP.

SUN-TUE...500MB SHORT WAVE EVIDENT IN WATER VAPOR IMAGERY OVER
EAST CENTRAL ALBERTA WILL SLIDE THROUGH THE FA ON SUNDAY. THIS
BRINGS DOWN SOME COOLER 500MB TEMPS TOO SO THINK WITH SOME HEATING
THERE COULD BE SOME SHOWERS/TSTMS AROUND...ESPECIALLY BY
AFTERNOON (AND MAINLY ALONG/NORTH OF HIGHWAY 200). SOME OF THIS
ACTIVITY MAY LINGER INTO THE EARLY EVENING BEFORE DYING OUT. REST
OF THE SHORT TERM FORECAST LOOKS DRY WITH HIGH PRESSURE BUILDING
IN.

.LONG TERM [TUE NIGHT-SAT]...MODELS IN FAIR AGREEMENT THROUGH THE PERIOD.
CONSENSUS IS THAT AN UPPER RIDGE WILL BE PROPAGATING OVER THE REGION
TUE THROUGH THUR...WITH SOUTHWEST FLOW ALOFT SETTING UP BY FRIDAY.
THIS WILL LEAD TO MOSTLY DRY WEATHER THROUGH THUR...WITH THUNDER
CHANCES RETURNING FOR FRIDAY AND SATURDAY. MODEL DIFFERENCES SHOW UP
WITH STRENGTH AND TIMING OF RIDGE...AND THEN DETAILS WITH PRECIP
FRIDAY INTO SATURDAY. MOST DIFFERENCES ARE MINIMAL. TEMPERATURES
EXPECTED TO BE SLIGHTLY ABOVE NORMAL CONSIDERING THE SYNOPTIC
PATTERN.

&&

.AVIATION...MAIN CONCERN WILL BE THUNDER CHANCES THIS EVENING AND
OVERNIGHT. INDICATED MOST PROBABLE TIMING WITH TEMPO GROUPS. WILL
ADD MORE DETAIL IF/WHEN DETAILS BECOME MORE APPARENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/TG/LUKES
Hazardous weather outlook, Jun 26, 4:50 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SAT JUN 26 2010

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-271100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY...MOSTLY FROM MID
AFTERNOON INTO THE EARLY EVENING HOURS. AN UPPER LEVEL SYSTEM AND
A SURFACE COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA BY LATE
AFTERNOON AND INTO THE RED RIVER VALLEY THIS EVENING. LARGE
HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE
AREA LATE THIS AFTERNOON THROUGH MIDNIGHT. AN UPPER LEVEL SYSTEM
AND A SURFACE COLD FRONT WILL MOVE INTO THE CENTRAL DAKOTAS THIS
AFTERNOON AND INTO WESTERN MINNESOTA AROUND MIDNIGHT. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED FROM
THE LARGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 101 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Walsh

When
June 26, 3:21 PM CST to 3:41 PM CST
Where
Walsh County, 1.15 mi NW of Grafton to 5 mi E of Grafton
Rating
EF1
Path length
6 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
48.430, -97.420

The tornado touched down near Grafton and tracked about six miles to the east. The tornado broke down numerous large tree limbs across the north part of Grafton and snapped off several large pine trees in the cemetery east of town. The tornado continued eastward along highway 17, severely damaging shelterbelts, tossing culvert sections, denting steel grain bins, and knocking down two power poles. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Walsh

When
June 26, 3:30 PM CST
Where
Walsh County, 0.46 mi E of Grafton Arpt
Measured
87 kt (100 mph) measured gust
Reported by
AWOS
Coordinates
48.400, -97.360

Rear flank downdraft winds from a nearby tornado pushed through the Grafton airport complex and registered at 87 knots on the midfield anemometer. One hanger received extensive damage along with five small airplanes which were parked inside.

Funnel Cloud, Walsh

When
June 26, 3:41 PM CST
Where
Walsh County, 2.4 mi ESE of Herriot
Reported by
Law Enforcement
Coordinates
48.360, -97.330

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229044, 229047, 227515.